Alert archive / Oklahoma / Red Flag Warnings in 2012

Red Flag Warning 5, NWS Norman, OK

February 25, 20127 counties in Texas; 16 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Feb 25, 2012, 3:50 AM CST for 7 counties in Texas; 16 counties in Oklahoma. It took effect at Feb 25, 2012, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2012, 3:50 AM CST (09:50 UTC)
In effect from
Feb 25, 2012, 12:00 PM CST
Expired
Feb 25, 2012, 7:00 PM CST
In force
7 hr
Issued by
NWS Norman, OK
All 23 counties

Beckham County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kiowa County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 69 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2012-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2012-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2493 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WWUS84 KOUN 250950
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
350 AM CST SAT FEB 25 2012


OKZ004-005-009-010-014>016-021-022-033>038-044-TXZ083>089-260100-
/O.UPG.KOUN.FW.A.0003.120225T1800Z-120226T0100Z/
/O.NEW.KOUN.FW.W.0005.120225T1800Z-120226T0100Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-DEWEY-CUSTER-BECKHAM-
WASHITA-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-
350 AM CST SAT FEB 25 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR VERY WINDY... DRY AND WARM CONDITIONS FOR PARTS
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTHERLY WINDS INCREASING TO 25 TO 30 MPH WITH GUSTS TO
  40 MPH DURING THE AFTERNOON.

* HUMIDITY...10 TO 20 PERCENT.

* TEMPERATURE...MIDDLE 60S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY
  DURING THE AFTERNOON HOURS. OUTDOOR BURNING IS DISCOURAGED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
1 follow-up statement
688 
WWUS84 KOUN 252102
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CST SAT FEB 25 2012

OKZ004-005-009-010-014>016-021-022-033>038-044-TXZ083>089-260100-
/O.CON.KOUN.FW.W.0005.000000T0000Z-120226T0100Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-DEWEY-CUSTER-BECKHAM-
WASHITA-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-COTTON-
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-
302 PM CST SAT FEB 25 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR VERY WINDY...DRY... AND WARM CONDITIONS FOR PARTS OF WESTERN OKLAHOMA AND 
WESTERN NORTH TEXAS...

* WIND...SOUTHERLY WINDS INCREASING TO 25 TO 30 MPH WITH GUSTS TO
  40 MPH THROUGH EARLY EVENING.

* HUMIDITY...10 TO 20 PERCENT.

* TEMPERATURE...MIDDLE 60S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  DURING THE AFTERNOON HOURS. OUTDOOR BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 25, 3:24 AM CST, 26 minutes earlier.

Area forecast discussion, Feb 25, 3:24 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
324 AM CST SAT FEB 25 2012

.DISCUSSION...
LIGHT WINDS EARLY THIS MORNING WILL PICK UP QUICKLY... ESPECIALLY
ACROSS WESTERN OKLAHOMA. THESE WINDS WILL COMBINE WITH A VERY DRY
AIRMASS AND WARM AFTERNOON TEMPERATURES TO ELEVATE WILDFIRE CONCERNS
TODAY. WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR
THIS AFTERNOON AND EARLY EVENING. THE WINDS WILL ALSO BE STRONG
ENOUGH TO WARRANT A WIND ADVISORY FOR NEARLY THE SAME AREA. WILL
EXPAND IT A BIT FARTHER EAST AND WILL LINGER IT A BIT DEEPER INTO
THE EVENING HOURS.

AN UPPER WAVE WILL DRIVE A WEAK SFC FRONT INTO THE AREA FOR
SUNDAY... BUT SHOULD DO LITTLE OTHER THAN PRODUCE A WIND SHIFT THAT
WILL APPROACH THE I-44 CORRIDOR SUNDAY AFTN. THIS WILL AID IN
RELAXING SFC WINDS AND TO THE SOUTH OF THE FRONT LOW LEVEL MOISTURE
WILL BEGIN TO PULL NORTHWARD INTO THE AREA ALLEVIATING FIRE WEATHER
CONCERNS.

INCREASING LOW LEVEL SOUTHERLY FLOW WILL LIKELY RESULT IN SOME
PATCHY DRIZZLE OR SCATTERED SHOWERS BY AFTN ACROSS THE AREA ON
MONDAY. THIS IS IN ADVANCE OF A STORM SYSTEM THAT WILL BRING A
CHANCE OF RAIN AND THUNDERSTORMS TO THE AREA MONDAY NIGHT AND
TUESDAY. WILL CONTINUE WITH CHANCE POPS MONDAY NIGHT INTO TUESDAY.
SOME DIFFERENCES IN THE MODELS WITH THE TIMING OF THE PASSAGE OF THE
DRYLINE ON TUESDAY... WITH GFS FASTER AND ECM SLOWER WITH ITS
EASTWARD PUSH. THIS DRYLINE WILL BE MAIN FOCUS FOR THUNDERSTORM
DEVELOPMENT DURING THE DAY ON TUESDAY AS IT MOVES EAST OUT OF WEST
TEXAS INTO WESTERN AND EVENTUALLY CENTRAL OKLAHOMA AND THROUGH
WESTERN NORTH TEXAS. THIS SCENARIO LOOKS VERY SIMILAR TO LAST MONDAY WITH
LIMITED INSTABILITY AND STRONG WIND FIELDS.

AGAIN TO THE WEST OF THE DRYLINE WILL SEE VERY GUSTY WEST WINDS AND
VERY DRY AIRMASS... WHICH WILL ELEVATE WILDFIRE CONCERNS FOR PARTS
OF THE AREA TUESDAY AFTN.

ANOTHER STORM SYSTEM MAY BRING A CHANCE OF RAIN TO PARTS OF
SOUTHEAST OKLAHOMA BY LATE THURSDAY INTO FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  41  61  43 /   0   0  10  10
HOBART OK         63  38  60  43 /   0   0   0   0
WICHITA FALLS TX  66  41  65  45 /   0   0   0  10
GAGE OK           66  37  58  34 /   0   0   0   0
PONCA CITY OK     59  39  59  40 /   0   0  10  10
DURANT OK         61  42  63  45 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
     OKZ004-005-009-010-014>016-021-022-033>038-044.

     WIND ADVISORY FROM NOON TODAY TO 8 PM CST THIS EVENING FOR
     OKZ004>006-009>011-014>017-021>023-033>038-044.

TX...RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
     TXZ083>089.

     WIND ADVISORY FROM NOON TODAY TO 8 PM CST THIS EVENING FOR
     TXZ083>089.

&&

06/30
Hazardous weather outlook, Feb 24, 12:00 PM CST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST FRI FEB 24 2012

OKZ004>048-050>052-TXZ083>090-251200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A DRY AIRMASS WILL REMAIN IN PLACE THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY FEB 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A STRONG STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN AND CENTRAL
PLAINS ON TUESDAY.  ALTHOUGH INSTABILITY IS EXPECTED TO REMAIN
LOW...STRONG WIND SHEAR MAY SUPPORT A FEW STRONG TO PERHAPS
SEVERE THUNDERSTORMS.

OTHER HAZARDOUS WEATHER...
STRONG...GUSTY SOUTH WINDS WILL DEVELOP SATURDAY.  THE STRONG WINDS
WILL COMBINE WITH LOW HUMIDITY AND WARM TEMPERATURES TO ELEVATE
FIRE WEATHER CONDITIONS.  A DRYLINE WILL PUSH ACROSS THE WESTERN
HALF OF OKLAHOMA ON TUESDAY.  THIS WILL HELP ELEVATE FIRE WEATHER
CONCERNS...ESPECIALLY ACROSS WESTERN OKLAHOMA AND ADJACENT AREAS
OF NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SATURDAY FEBRUARY 25.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 3:50 AM CSTWind AdvisoryOUNArcher, Baylor, Foard, Hardeman, Knox, Wichita and 1 more16 hr

Nearby

Red Flag Warnings in Oklahoma, 2012Red Flag Warnings in Texas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.